Functional Analysis and Its Applications

, Volume 33, Issue 4, pp 260–269 | Cite as

Three-page approach to knot theory. Encoding and local moves

  • I. A. Dynnikov


In the present paper, we suggest a new combinatorial approach to knot theory based on embeddings of knots and links into a union of three half-planes with the same boundary. The idea to embed knots into a “book” is quite natural and was considered already in [1]. Among recent papers on embeddings of knots into a book with infinitely many pages, we mention [2] and [3] (see also references therein).

The restriction of the number of pages to three (or any other number ≥3) provides a convenient way toencode links by words in a finite alphabet. For those words, we give a finite set of local changes that realizes the equivalence of links by analogy with the Reidemeister moves for planar link diagrams.


Simple Move Polygonal Line Elementary Move Isotopy Class Reidemeister Move 
These keywords were added by machine and not by the authors. This process is experimental and the keywords may be updated as the learning algorithm improves.


Unable to display preview. Download preview PDF.

Unable to display preview. Download preview PDF.


  1. 1.
    H. Brunn, Über verknotete Kurven. Mathematiker-Kongresses Zürich 1897, Leipzig, 1898, S. 256–259.Google Scholar
  2. 2.
    P. R. Cromwell and I. J. Nutt, “Embedding knots and links in an open book. II: Bounds on arc index,” Math. Proc. Cambridge Philos. Soc.,119, No. 2, 309–319 (1996).zbMATHMathSciNetCrossRefGoogle Scholar
  3. 3.
    H. R. Morton and E. Beltrami, “Arc index and the Kauffman polynomial,” Math. Proc. Cambridge Philos. Soc.,123, 41–48 (1998).zbMATHMathSciNetCrossRefGoogle Scholar
  4. 4.
    I. A. Dynnikov, “Three-page presentation of links,” Usp. Mat. Nauk,53, No. 5, 237–238 (1998).zbMATHMathSciNetGoogle Scholar
  5. 5.
    I. A. Dynnikov, A new way to represent links. One-dimensional formalism and untangling technology. Preprint, Moscow 1998, Scholar
  6. 6.
    V. G. Turaev, “Operator invariants of tangles, andR-matrices,” Izv. Akad. Nauk SSSR, Ser. Mat.,53, No. 5, 1073–1107 (1989).MathSciNetGoogle Scholar
  7. 7.
    L. H. Kauffman, “State models and the Jones polynomial,” Topology,26, No. 3, 395–407 (1987).zbMATHMathSciNetCrossRefGoogle Scholar
  8. 8.
    L. H. Kauffman, “An invariant of regular isotopy,” Trans. Amer. Math. Soc.,318, No. 2, 417–471 (1990).zbMATHMathSciNetCrossRefGoogle Scholar

Copyright information

© Kluwer Academic/Plenum Publishers 1999

Authors and Affiliations

  • I. A. Dynnikov

There are no affiliations available

Personalised recommendations